Stable numerical coupling of exterior and interior problems for the wave equation

Lehel Banjai, Christian Lubich, Francisco Javier Sayas

Research output: Contribution to journalArticle

Abstract

The acoustic wave equation on the whole three-dimensional space is considered with initial data and inhomogeneity having support in a bounded domain, which need not be convex. We propose and study a numerical method that approximates the solution using computations only in the interior domain and on its boundary. The transmission conditions between the interior and exterior domain are imposed by a time-dependent boundary integral equation coupled to the wave equation in the interior domain. We give a full discretization by finite elements and leapfrog time-stepping in the interior, and by boundary elements and convolution quadrature on the boundary. The direct coupling becomes stable on adding a stabilization term on the boundary. The derivation of stability estimates is based on a strong positivity property of the Calderón boundary operators for the Helmholtz and wave equations and uses energy estimates both in time and frequency domain. The stability estimates together with bounds of the consistency error yield optimal-order error bounds of the full discretization.

Original languageEnglish
Pages (from-to)611-646
Number of pages36
JournalNumerische Mathematik
Volume129
Issue number4
Early online date29 Jun 2014
DOIs
Publication statusPublished - Apr 2015

Fingerprint

Wave equations
Wave equation
Interior
Stability Estimates
Helmholtz equation
Boundary integral equations
Discretization
Convolution
Transmission Conditions
Exterior Domain
Energy Estimates
Numerical methods
Time Stepping
Boundary Integral Equations
Acoustic Waves
Helmholtz Equation
Stabilization
Inhomogeneity
Acoustic waves
Quadrature

ASJC Scopus subject areas

  • Computational Mathematics
  • Applied Mathematics

Cite this

Banjai, Lehel ; Lubich, Christian ; Sayas, Francisco Javier. / Stable numerical coupling of exterior and interior problems for the wave equation. In: Numerische Mathematik. 2015 ; Vol. 129, No. 4. pp. 611-646.
@article{ec41145c2a11415d9109d8428b14f372,
title = "Stable numerical coupling of exterior and interior problems for the wave equation",
abstract = "The acoustic wave equation on the whole three-dimensional space is considered with initial data and inhomogeneity having support in a bounded domain, which need not be convex. We propose and study a numerical method that approximates the solution using computations only in the interior domain and on its boundary. The transmission conditions between the interior and exterior domain are imposed by a time-dependent boundary integral equation coupled to the wave equation in the interior domain. We give a full discretization by finite elements and leapfrog time-stepping in the interior, and by boundary elements and convolution quadrature on the boundary. The direct coupling becomes stable on adding a stabilization term on the boundary. The derivation of stability estimates is based on a strong positivity property of the Calder{\'o}n boundary operators for the Helmholtz and wave equations and uses energy estimates both in time and frequency domain. The stability estimates together with bounds of the consistency error yield optimal-order error bounds of the full discretization.",
author = "Lehel Banjai and Christian Lubich and Sayas, {Francisco Javier}",
year = "2015",
month = "4",
doi = "10.1007/s00211-014-0650-0",
language = "English",
volume = "129",
pages = "611--646",
journal = "Numerische Mathematik",
issn = "0029-599X",
publisher = "Springer",
number = "4",

}

Stable numerical coupling of exterior and interior problems for the wave equation. / Banjai, Lehel; Lubich, Christian; Sayas, Francisco Javier.

In: Numerische Mathematik, Vol. 129, No. 4, 04.2015, p. 611-646.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Stable numerical coupling of exterior and interior problems for the wave equation

AU - Banjai, Lehel

AU - Lubich, Christian

AU - Sayas, Francisco Javier

PY - 2015/4

Y1 - 2015/4

N2 - The acoustic wave equation on the whole three-dimensional space is considered with initial data and inhomogeneity having support in a bounded domain, which need not be convex. We propose and study a numerical method that approximates the solution using computations only in the interior domain and on its boundary. The transmission conditions between the interior and exterior domain are imposed by a time-dependent boundary integral equation coupled to the wave equation in the interior domain. We give a full discretization by finite elements and leapfrog time-stepping in the interior, and by boundary elements and convolution quadrature on the boundary. The direct coupling becomes stable on adding a stabilization term on the boundary. The derivation of stability estimates is based on a strong positivity property of the Calderón boundary operators for the Helmholtz and wave equations and uses energy estimates both in time and frequency domain. The stability estimates together with bounds of the consistency error yield optimal-order error bounds of the full discretization.

AB - The acoustic wave equation on the whole three-dimensional space is considered with initial data and inhomogeneity having support in a bounded domain, which need not be convex. We propose and study a numerical method that approximates the solution using computations only in the interior domain and on its boundary. The transmission conditions between the interior and exterior domain are imposed by a time-dependent boundary integral equation coupled to the wave equation in the interior domain. We give a full discretization by finite elements and leapfrog time-stepping in the interior, and by boundary elements and convolution quadrature on the boundary. The direct coupling becomes stable on adding a stabilization term on the boundary. The derivation of stability estimates is based on a strong positivity property of the Calderón boundary operators for the Helmholtz and wave equations and uses energy estimates both in time and frequency domain. The stability estimates together with bounds of the consistency error yield optimal-order error bounds of the full discretization.

U2 - 10.1007/s00211-014-0650-0

DO - 10.1007/s00211-014-0650-0

M3 - Article

VL - 129

SP - 611

EP - 646

JO - Numerische Mathematik

JF - Numerische Mathematik

SN - 0029-599X

IS - 4

ER -